Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 42, NWS Columbia, SC

May 11, 2002Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 11, 2002, 3:46 AM EDT for Lexington County, South Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2002, 3:46 AM EDT (07:46 UTC)
Expired
May 11, 2002, 4:30 AM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Lexington County, SC

The radar

The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:50 AM EDTHail 0.75Lexington, SCSKYWARN spotter reported dime size hail in Lexington.
May 11, 4:03 AM EDTHail 0.75Irmo, SCNWS employee reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2641 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 110746
SVRCAE
SCC063-110830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
345 AM EDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 AM EDT.

* AT 343 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LEXINGTON..MOVING EAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    LEXINGTON.
    RED BANK.
    OAK GROVE.
    SPRINGDALE.
    SEVEN OAKS.
    WEST COLUMBIA.

THIS IS A DANGEROUS STORM. SEEK SHELTER NOW

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS.

CDL/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:30 PM EDT, 9 hours 16 minutes earlier.

Area forecast discussion, May 10, 6:30 PM EDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
630 PM EDT FRI MAY 10 2002

THE SEVERE THUNDERSTORM WATCH WILL EXPIRE AT 700 PM. WILL UPDATE
ZONES TO REMOVE WATCH AND LOWER POPS. OUTFLOW BOUNDARIES FROM THE
TSTMS HAVE MAINLY MOVED SOUTH OF THE FORECAST AREA SO EXPECT LIMITED
COVERAGE THIS EVENING. THE BEST CHANCE DURING THE NEXT FEW HOURS
APPEARS TO EXTEND FROM BURKE COUNTY TO BAMBERG COUNTY ASSOCIATED
WITH THE OUTFLOW BOUNDARY FROM MCDUFFIE COUNTY THUNDERSTORM AND THE
SEA BREEZE FRONT. H85 WARM ADVECTION SUPPORTS KEEPING POPS IN THE
FORECAST OVERNIGHT...BUT WILL LOWER POPS TO CHANCE BECAUSE OF THE
DIURNAL TIMING AND THE LATEST RUC INDICATES LIFT ASSOCIATED WITH THE
H5 SHORTWAVE WILL STAY MAINLY NORTH OF THE FORECAST AREA.

FCSTID = 5
CAE   68  78  65  88 /  40  60  20  10
AGS   67  83  65  89 /  40  60  20  10
SSC   68  78  65  88 /  40  60  20  10
OGB   68  83  65  89 /  40  60  20  10

.CAE...
GA...NONE.
SC...NONE.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:03 PM EDTSevere Thunderstorm WarningCAEClarendon42 min
May 11, 3:26 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry49 min
May 11, 3:55 AM EDTSevere Thunderstorm WarningCAERichland50 min
May 11, 7:08 AM EDTSevere Thunderstorm WarningCAENewberry37 min
May 11, 7:50 AM EDTFlash Flood WarningCAELexington, Richland3 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.